Utah, 2020

High Wind in Utah, October 14 to 15, 2020

October 14 to 15, 2020 · NWS SLC · 1 event in 1 county or zone

A strong cold front passage brought strong, damaging winds to the Uinta Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front passage brought strong, damaging winds to the Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 14, 3:56 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 14, 3:56 AM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
456 AM MDT Wed Oct 14 2020

.SYNOPSIS...A dry cold front usher much cooler air into the area
today, bringing cooler temperatures through the end of the work
week. A warming trend will follow for the upcoming weekend,
followed by another cool down into the start of next week.

&&

.SHORT TERM (Through 12Z Saturday)...
Early this morning a cold front is pushing into northern Utah,
demarcated by a band of broken cloud cover with a few showers
near the Idaho Border. This front will work its way slowly
southward across northern into central Utah today, before settling
across southern Utah tonight through early Thursday morning.
Aside from a few light showers near the Idaho Border this morning,
this will be a dry cold front passage across the region with just
a brief increase in cloud cover.

Winds will be the main concern for eastern and southern portions
of the forecast area with this cold front passage. A strong
Pacific jet is sliding southeastward through Wyoming this morning,
and while most of the strongest winds will pass by to our
northeast, some of those winds will graze our northwest corner,
through Uinta County Wyoming, the Uinta Mountains and Uinta Basin.
For these areas, expect a core of 50 to 55 knots at 700 mb, and
up to 75 knots at 600 mb, to move across from mid morning through
early this evening. Expect this will translate to wind gusts 50 to
60 mph across southwest Wyoming, especially east of Evanston,
bringing impacts to travel along I-80 particularly over and east
of the divides. Over the Uinta Mountains, a stable layer near
crest level, between 700 and 600 mb, will favor the development
of a lee side mountain wave along the southern slope. With winds
between 55 and 75 knots through this layer, expect to winds ducted
to the surface at mid-elevation along the south slope from this
mountain wave/downslope setup. Interrogation of high resolution
models BUFKIT profiles and cross sections, including the HRRR,
HREF members, and local ARW model, support this idea. A High Wind
Warning has been issued for the Uinta Mountains, with the main
focus on the south slope.

Meanwhile farther south, ahead of the front across southern and
eastern Utah, wind gusts 25 to 35 mph will combine with low
humidities 10 to 15 percent to result in critical fire weather
conditions. Red Flag Warnings remain in place for those areas. As
the front finally makes it through southern Utah late tonight into
early Thursday morning, expect a period of enhanced canyon winds
in Washington County, with gusts up to 45 mph possible.

For much of the rest of the forecast area, winds will pick up some
with the cold front passage, but will not be all that strong.
Temperatures will run about 10 degrees cooler than yesterday
across northern Utah as cold advection ushers in a cooler airmass
behind the front. By Thursday, temperatures will cool yet another
10 degrees across northern Utah, making for more crisp fall
conditions, while southern Utah finally gets in some cooler
temperatures, as they see highs drop by about 10 degrees from
today into Thursday.

.LONG TERM (After 12Z Saturday)...
A considerable amount of uncertainty exists through the long term
forecast period as the forecast area remains sandwiched between a
ridge to the west and a trough to the east. Any small
fluctuations in the mean east-west position of these features will
have noticeable impacts on the sensible weather across Utah and
southwest Wyoming. Current deterministic runs of the GFS and ECMWF
suggest that a shortwave will rotate along the base of the
downstream trough and bring another weak frontal boundary across
the northern half of the forecast area over the weekend, with the
timing favored more toward Sunday, however, the Canadian does not
support this. Hedging on the former solution, have trended toward
cooler temperatures on Sunday and Monday. This disturbance will
likely remain largely dry, but have decided to maintain low end
PoPs in the higher terrain of far northern Utah, as well as the
Uinta mountains.

Heading through the week deterministic, as well as ensemble,
guidance are continuing to hint at a decent shot of cold air,
however, given the amount of spread by day 5, it's hard to key into
a specific time and magnitude of an event. Will have to closely
monitor this through the rest of the week. Ridging will quickly
start to build in from the west late Thursday into Friday,
resulting in a warming trend going into the first half of the
weekend, bringing temperatures back closer to average on Friday.
Dry conditions will persist.

&&

.AVIATION...
VFR conditions under partly cloudy skies are expected to prevail
over the SLC terminal through the valid TAF period. Northerly
winds are expected to persist past ~11-12, with gusts exceeding
20kts by 19Z.

&&

.FIRE WEATHER...
A strong, dry cold front will sweep across the state today,
ushering in much cooler temperatures and slightly higher
humidities, mainly across northern Utah into Thursday. Critical
fire weather conditions will develop across southern and eastern
Utah today ahead of the cold front passage, where winds and low
humidity will combine. Farther north, very strong winds are
expected across the Uinta Mountains, especially the southern
slope, as well as into the Uinta Basin, however humidities will
remain largely above 20 percent, which should preclude critical
fire weather conditions there. Much cooler air in the wake of this
front will drop temperatures below normal for Thursday. A dry and
seasonal northwesterly flow will follow for the weekend into
early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon today to 9 PM MDT this evening for
     UTZ489-494-496.

     Wind Advisory from 9 AM this morning to 7 PM MDT this evening
     for UTZ011.

     High Wind Warning until 9 PM MDT this evening for UTZ009.

WY...High Wind Warning from 9 AM this morning to 7 PM MDT this
     evening for WYZ021.

&&

SHORT TERM...Church
LONG TERM...Webber
AVIATION...Webber
FIRE WEATHER...Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 14, 5:38 AM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
638 AM MDT Wed Oct 14 2020

UTZ001>016-019>021-517-518-WYZ021-151245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
638 AM MDT Wed Oct 14 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A dry cold front will bring strong and gusty winds across
southwest Wyoming and northeast Utah today. Wind gusts to 60 mph
are possible across southwest Wyoming, with gusts to 55 mph in the
western Uinta Basin. Wind gusts 60-75 mph are expected across the
southern slope of the Uinta Mountains. Further south gusty winds
to 35 mph coupled with low humidity will bring critical fire
weather conditions to the San Rafael Swell, Henry Mountains, and
southern Mountains Wednesday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No widespread hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Uinta Mountains

When
October 14, 6:58 AM MST to October 15, 1:00 AM MST
Where
Western Uinta Mountains forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
RAWS

A peak wind gust of 93 mph was recorded by the Chepeta sensor. Also, the Dry Ridge sensor in place for the East Fork Fire recorded a peak wind gust of 68 mph. In addition, the Incident Meteorologist on the East Fork Fire relayed reports of trees blown over.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924717.